Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2010, Article ID 690695, 4 pages
http://dx.doi.org/10.1155/2010/690695
Case Report

ACE Inhibitor-Induced Angioedema of the Bowel

1College of Medicine, University of South Florida, Tampa, FL 33606, USA
2Center of Advanced Clinical Learning, Emergency Medicine Residency, College of Medicine, University of South Florida, Tampa, FL 33606, USA
3Department of Emergency Medicine, College of Medicine, University of South Florida, Tampa, FL 33606, USA
4College of Osteopathic Medicine, Nova Southeastern University, Davie, FL 33314-7796, USA

Received 10 May 2010; Revised 23 August 2010; Accepted 13 October 2010

Academic Editor: Bettina Wedi

Copyright © 2010 Tabitha Campbell et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Angiotensin converting enzyme inhibitor ACEI-induced angioedema of the intestine is a rare occurrence and often unrecognized complication of ACEI. We present a case of a 45-year-old Hispanic female with angioedema of the small bowel progressing to facial and oral pharyngeal angioedema. Patients are typically middle-aged females on ACEI therapy who present to the emergency department with abdominal pain, nausea, vomiting, and diarrhea. This is a diagnosis of exclusion, and physicians must have a high index of suspicion to make the diagnosis. Symptoms typically resolve within 24–48 hours after ACE inhibitor withdrawal. Recognizing these signs and symptoms, and discontinuing the medication, can save a patient from unnecessary, costly, and invasive procedures.